Alert archive / South Carolina / Flash Flood Watches in 2016
Flash Flood Watch 1, NWS Columbia, SC
NWS Columbia, SC issued this flash flood watch at Jun 6, 2016, 3:11 PM EDT for 16 counties in South Carolina; 5 counties in Georgia. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2016, 3:11 PM EDT (19:11 UTC)
- Expired
- Jun 7, 2016, 3:55 AM EDT
- In force
- 13 hr
- Issued by
- NWS Columbia, SC
- Flood severity
- None
All 21 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 952 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.7
The text
As transmitted.
841 WGUS62 KCAE 061911 FFACAE URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE COLUMBIA SC 311 PM EDT MON JUN 6 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL LATE TONIGHT... .MOISTURE FROM TROPICAL STORM COLIN WILL SURGE NORTHWARD INTO THE MIDLANDS AND CENTRAL SAVANNAH RIVER AREA THROUGH TONIGHT. FLASH FLOODING COULD DEVELOP QUICKLY IN ANY LOCATIONS AFFECTED BY MULTIPLE THUNDERSTORMS OR HEAVY SHOWERS. GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 070700- /O.NEW.KCAE.FF.A.0001.160606T1911Z-160607T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... LANCASTER MILL...CHERAW...PAGELAND...MCCORMICK...NEWBERRY... WINNSBORO...WINNSBORO MILLS...CAMDEN...LUGOFF...EDGEFIELD... JOHNSTON...SALUDA...RIDGE SPRING...SEVEN OAKS...WEST COLUMBIA... CAYCE...LEXINGTON...RED BANK...OAK GROVE...COLUMBIA... BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL... WILLISTON...BLACKVILLE...ORANGEBURG...BROOKDALE...ST. MATTHEWS... MANNING...SUMMERTON...BAMBERG...DENMARK 311 PM EDT MON JUN 6 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA...INCLUDING THE FOLLOWING AREAS...IN EAST CENTRAL GEORGIA...BURKE...COLUMBIA...LINCOLN...MCDUFFIE AND RICHMOND. IN CENTRAL SOUTH CAROLINA...AIKEN...BAMBERG... BARNWELL...CALHOUN...CHESTERFIELD...CLARENDON...EDGEFIELD... FAIRFIELD...KERSHAW...LANCASTER...LEE...LEXINGTON... MCCORMICK...NEWBERRY...ORANGEBURG...RICHLAND...SALUDA AND SUMTER. * THROUGH LATE TONIGHT * PERIODS OF HEAVY RAIN ARE EXPECTED THROUGH TONIGHT AS MOISTURE ASSOCIATED WITH TROPICAL STORM COLIN CONTINUES TO SURGE INTO THE AREA. RAINFALL AMOUNTS AVERAGING 1 TO 3 INCHES ARE EXPECTED ACROSS THE WESTERN MIDLANDS WITH 2 TO 4 INCHES POSSIBLE ACROSS THE EASTERN MIDLANDS AND CSRA. SOILS ACROSS PORTIONS OF THE MIDLANDS ARE ALREADY SATURATED FROM RECENT RAINFALL. ANY ADDITIONAL PROLONGED PERIODS OF HEAVY RAINFALL WILL LIKELY PRODUCE FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
2 follow-up statements
140 WGUS62 KCAE 070210 FFACAE FLOOD WATCH NATIONAL WEATHER SERVICE COLUMBIA SC 1010 PM EDT MON JUN 6 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL LATE TONIGHT... .MOISTURE FROM TROPICAL STORM COLIN WILL SURGE NORTHWARD INTO THE EASTERN MIDLANDS INTO THE EARLY OVERNIGHT HOURS. FLASH FLOODING COULD DEVELOP QUICKLY IN ANY LOCATIONS AFFECTED BY PERSISTENT HEAVY SHOWERS. GAZ040-063>065-077-SCZ015-016-018-020>022-025>028-030-035-070315- /O.CAN.KCAE.FF.A.0001.000000T0000Z-160607T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-AIKEN-BARNWELL- INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ... EVANS...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN... LANCASTER MILL...CHERAW...PAGELAND...MCCORMICK...NEWBERRY... WINNSBORO...WINNSBORO MILLS...CAMDEN...LUGOFF...EDGEFIELD... JOHNSTON...SALUDA...RIDGE SPRING...SEVEN OAKS...WEST COLUMBIA... CAYCE...LEXINGTON...RED BANK...OAK GROVE...COLUMBIA...AIKEN... NORTH AUGUSTA...BARNWELL...WILLISTON...BLACKVILLE 1010 PM EDT MON JUN 6 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR THE WESTERN AND CENTRAL MIDLANDS AND CENTRAL SAVANNAH RIVER AREA HAS BEEN CANCELLED. THE HEAVIEST RAIN HAS SHIFTED TO THE EAST, AND ALTHOUGH ISOLATED TO SCATTERED SHOWERS COULD CONTINUE INTO THE EARLY OVERNIGHT HOURS, THE THREAT FOR FLASH FLOODING HAS ENDED. $$ SCZ029-031-036>038-041-071000- /O.CON.KCAE.FF.A.0001.000000T0000Z-160607T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- INCLUDING THE CITIES OF...BISHOPVILLE...SUMTER...ORANGEBURG... BROOKDALE...ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG... DENMARK 1010 PM EDT MON JUN 6 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EDT TUESDAY... THE FLASH FLOOD WATCH CONTINUES FOR * A PORTION OF CENTRAL SOUTH CAROLINA...INCLUDING THE FOLLOWING AREAS...BAMBERG...CALHOUN...CLARENDON...LEE...ORANGEBURG AND SUMTER. * UNTIL 6 AM EDT TUESDAY * PERIODS OF MODERATE TO HEAVY RAIN ARE EXPECTED INTO THE EARLY OVERNIGHT HOURS AS MOISTURE ASSOCIATED WITH TROPICAL STORM COLIN CONTINUES TO SURGE INTO THE AREA. ADDITIONAL RAINFALL AMOUNTS UP TO AROUND 1 INCH IS POSSIBLE ACROSS THE EASTERN MIDLANDS BEFORE THE RAIN TAPERS OFF. SOILS ARE ALREADY SATURATED FROM RECENT RAINFALL. ANY ADDITIONAL PROLONGED PERIODS OF HEAVY RAINFALL COULD PRODUCE FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ JAQ
791 WGUS62 KCAE 070755 FFACAE FLOOD WATCH NATIONAL WEATHER SERVICE COLUMBIA SC 355 AM EDT TUE JUN 7 2016 SCZ029-031-036>038-041-070900- /O.CAN.KCAE.FF.A.0001.000000T0000Z-160607T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LEE-SUMTER-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG- INCLUDING THE CITIES OF...BISHOPVILLE...SUMTER...ORANGEBURG... BROOKDALE...ST. MATTHEWS...MANNING...SUMMERTON...BAMBERG... DENMARK 355 AM EDT TUE JUN 7 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR A PORTION OF CENTRAL SOUTH CAROLINA HAS BEEN CANCELLED. RAIN ASSOCIATED WITH TROPICAL STORM COLIN HAS MOVED EAST OF THE AREA ENDING THE THREAT OF FLASH FLOODING. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this flash flood watch went out at Jun 6, 2:40 PM EDT, 31 minutes earlier.
Area forecast discussion, Jun 6, 2:40 PM EDT, 31 minutes before
Area Forecast Discussion National Weather Service Columbia SC 240 PM EDT MON JUN 6 2016 .SYNOPSIS... Cold front remains over the Upstate of South Carolina with Tropical Storm Colin moving northward in the southeastern Gulf of Mexico. TS Colin will move northward today...cross the northern Florida peninsula tonight and be off the coast from Charleston Tuesday morning. The cold front will cross the area late tonight into Tuesday morning with TS Colin accelerating away from the area Tuesday afternoon. Drier air will move in behind the cold front with dry weather expected through the weekend. && .NEAR TERM /THROUGH TONIGHT/... Widespread rain showers along with a few thunderstorms will continue across much of the central and eastern Midlands as well as the CSRA this afternoon through tonight. TS Colin currently in the eastern Gulf of Mexico...will continue moving northward this afternoon and cross northern Florida tonight emerging off the southern SC coast by daybreak Tuesday. Deep moisture feed from the Gulf of Mexico will continue with pwat values from near 2 inches northwest to 2.25 inches southeast. Latest analysis indicated weak instability and upper level divergence across the area. Main concern will be potential for heavy rain...especially across the eastern Midlands and CSRA late this afternoon and tonight. With rains from the past couple of days soils in the southern CSRA and eastern Midlands have lowered flash flood guidance to 2 to 3 inches in an hour with 3 to 4 inches in three hours. Since the heaviest rain is expected along the coast we have not issued any flood products and will continue to monitor progress of TS Colin. A westward movement of the track will result in increased flooding potential. Winds with TS Colin will not be an issue for the forecast area with speeds tonight across the far eastern Midlands around 10 mph with some gusts up to 20 mph. Overcast skies and showers will hold afternoon temperatures in the upper 70s to lower 80s. Kept low tonight near guidance consensus...in the upper 60s to lower 70s. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... TS Colin will be along the SC Coast Tuesday morning. There will be a chance for showers and thunderstorms, mainly along the eastern Midlands, associated with the TS. It is projected to move rapidly offshore throughout the day which will lead to clearing skies and drying under north-westerly, downslope winds. A cold front pushes through the forecast area Tuesday evening but with limited moisture available precipitation is not expected. On Wednesday, the upper trough axis will be to the east with high pressure building in at the surface. Temperatures will be around 90 degrees on Tuesday with middle to upper 80s Wednesday and overnight lows in the lower to middle 60s. Favored the higher temperature guidance for the afternoon temperatures due to downslope flow. && .LONG TERM /THURSDAY THROUGH SUNDAY/... Dry weather and surface high pressure will dominate through the weekend. An upper level ridge will promote large scale subsidence, mostly clear skies and light winds. The models show a warming trend late this week as the air mass settles over the East and modifies. The pattern supports above normal temperatures for the weekend. High pressure may drift offshore early next week allowing moisture to return to the area. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... Airmass very moist and weakly unstable. Areas of MVFR/IFR cigs/vsbys affecting the TAF sites with widespread showers crossing the region. A cold front was located in the Upstate at 18Z. This front will move slowly east to cross the TAF sites late tonight and Tuesday morning. Moisture will continue to spread north from the Gulf of Mexico associated with Tropical Storm Colin. The storm is expected to move to coastal Georgia/South Carolina after 07/06z. Showers and possibly a few thunderstorms may be enhanced across the area with strong upper level divergence/sfc convergence along front and weak instability. Guidance suggest IFR ceilings this afternoon and evening with chance heavy rain. So trended all tafs to IFR 06/21Z-07/00Z. Should see rapid clearing 12Z-15z Tuesday as Colin moves away from the area and winds become northwest around 10 kts. EXTENDED AVIATION OUTLOOK...No impacts to aviation expected through Friday. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Jun 6, 5:37 AM EDT, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 537 AM EDT MON JUN 6 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070945- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 537 AM EDT MON JUN 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TODAY AND TONIGHT. HEAVY RAIN ASSOCIATED WITH TROPICAL STORM COLIN WILL BE POSSIBLE ACROSS THE AREA TODAY AND TONIGHT. THE MAIN THREAT AREA FOR FLOODING WILL BE IN THE EASTERN MIDLANDS AND SOUTHERN CENTRAL SAVANNAH RIVER AREA WHERE 2 TO 4 INCHES...AND LOCALLY HIGHER AMOUNTS...WILL BE POSSIBLE. THERE IS ALSO A MARGINAL RISK OF SEVERE THUNDERSTORMS MAINLY ACROSS THE EASTERN MIDLANDS AND SOUTHERN CENTRAL SAVANNAH RIVER AREA THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HEAVY RAIN WILL BE POSSIBLE EARLY TUESDAY MORNING CONTINUING THE THREAT OF LOCALIZED FLOODING...MAINLY IN THE EASTERN MIDLANDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 6, 11:05 AM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1105 AM EDT MON JUN 6 2016
GAZ040-063-064-SCZ018-025-026-030-061600-
MCDUFFIE-LINCOLN-COLUMBIA-MCCORMICK-SALUDA-EDGEFIELD-AIKEN-
1105 AM EDT MON JUN 6 2016
...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTH CENTRAL
MCDUFFIE...NORTHWESTERN COLUMBIA...SOUTHEASTERN LINCOLN...SOUTH
CENTRAL SALUDA...CENTRAL EDGEFIELD...SOUTHEASTERN MCCORMICK AND
NORTHERN AIKEN COUNTIES...
AT 1059 AM EDT...AN AREA OF SHOWERS AND THUNDERSTORMS WAS PRODUCING
LOCALLY HEAVY RAINFALL FROM HOLLIDAY PARK THROUGH PARKSVILLE TO
EDGEFIELD AND JOHNSTON. RAINFALL AMOUNTS UP TO 2 INCHES HAVE FALLEN
AND ADDITIONAL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
EDGEFIELD...JOHNSTON...TRENTON...PARKSVILLE...MODOC AND CLARKS HILL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
IF YOU ARE ON OR NEAR LAKE THURMOND...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3390 8192 3381 8164 3356 8244 3365 8251
3366 8251 3365 8249 3371 8252
TIME...MOT...LOC 1459Z 240DEG 49KT 3373 8215
LMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 8:12 PM EDT | Special Weather Statement | CAE | Chesterfield | 33 min |
| Jun 6, 11:05 AM EDT | Special Weather Statement | CAE | Edgefield | 55 min |
Nearby
Flash Flood Watches in South Carolina, 2016Flash Flood Watches in Georgia, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.